It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Allergies Message Board

  • Nasal steroid long term effects?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-03-2006, 09:14 AM   #1
    Janni
    Senior Member
    (female)
     
    Janni's Avatar
     
    Join Date: Aug 2003
    Posts: 144
    Janni HB User
    Question Nasal steroid long term effects?

    Someone close to me has been using nasal steroids along with allergy medicines for severe respiratory allergies. Her regimen seems to give her a lot of relief when otherwise she would be miserable. However, in the last few months she seems to have gotten more irritable, "short fuse" about everything, and while she has always been a very active "over-busy" sort of person, it seems like she has gone even more overboard than usual. I know she has stresses in her life, but I'm concerned that the steroids might be somehow involved in these personality changes. I've looked it up in past posts here and in other search engines, and haven't seen any mention of personalitly effects. I can't even suggest to her how she has been coming across, and possibly to talk to her DR about it for fear she would fly off the handle at me. Any comments or experiences would be helpful. Thanks.

     
    Sponsors Lightbulb
       
    Old 06-03-2006, 02:51 PM   #2
    DJBucs2005
    Member
    (male)
     
    DJBucs2005's Avatar
     
    Join Date: Sep 2004
    Location: Riverview, Michigan
    Posts: 80
    DJBucs2005 HB User
    Re: Nasal steroid long term effects?

    Here is what I would do without doing the work for you. I would suggest finding out what medicine it is she is using. Then, I would research those ingredients and see what exactly type of steroids or other ingredients are in the medicine. There are different types of steroids, so doing some prior investigating before some research on the effects of say...just "steroids" would really benefit you and cost you some time in the short run, but help you narrow your research in the long run.

    Last edited by DJBucs2005; 06-03-2006 at 02:52 PM.

     
    Old 06-03-2006, 03:51 PM   #3
    Titchou
    Senior Veteran
    (female)
     
    Join Date: Apr 2005
    Location: Birmingham, AL
    Posts: 20,051
    Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
    Re: Nasal steroid long term effects?

    I doubt seriously the nasal steroids have anything to do with this issue. Inhaled steroids such as nasal sprays and asthma inhalers dissipate quickly - unlike injectable steroids used by athletes. The two do not work in the same way. Asthmatics are on inhaled steroids for life and there are no such side effects for them. Depending on your friend's age, what you're seeing may be an indication of hormonal changes.

    Last edited by Titchou; 06-03-2006 at 03:51 PM.

     
    Old 06-04-2006, 02:14 PM   #4
    sneezydiva
    Senior Veteran
    (female)
     
    sneezydiva's Avatar
     
    Join Date: Jul 2004
    Posts: 1,421
    sneezydiva HB User
    Re: Nasal steroid long term effects?

    Allergies themselves can make you feel very irritable and short fused. I would suspect a worsening of her allergies might be to blame. I agree with Tichou that nasal steroids are very different from oral steroids, and oral steroids like prednisone are very different from the steroids athletes take.

    I have used nasal steroids for years. As my allergies have improved, I have become less irritable, not more so. In the end, antihistimines and nasal sprays just offer symptom relief. To get true relief from allergies, allergy shots were the answer for me.

     
    Old 07-10-2006, 01:08 AM   #5
    Twickle Purple
    Newbie
     
    Twickle Purple's Avatar
     
    Join Date: Jul 2006
    Posts: 8
    Twickle Purple HB User
    Re: Nasal steroid long term effects?

    Quote:
    Originally Posted by Titchou
    I doubt seriously the nasal steroids have anything to do with this issue. Inhaled steroids such as nasal sprays and asthma inhalers dissipate quickly - unlike injectable steroids used by athletes. The two do not work in the same way. Asthmatics are on inhaled steroids for life and there are no such side effects for them. Depending on your friend's age, what you're seeing may be an indication of hormonal changes.

    Nasal steroids can affect people with the same adverse side effects as taking oral prednisone/steroid. The athlete reference is a different type of steroid altogether and not relevant.

    That said, nasal steroids can be the cultprit. I stopped using them due to nose bleeds and facial flushing. I also used topical steroids for many many years and the conventional wisdom back then was they would not be systemically affecting. I had secondary addisons (suppressed adrenals) in my 20s and was one of the lucky first so not much was known. Now it is common knowledge that topicals are absorbed. Nasal blasts are metabolized differently than asthmatic inhalers.

    Anyway, find out what she's taking. If you are noticing an altered personality it could be the medication. And, sneezydiva has it right, allergies can affect a person. My husband gets a different personality (he becomes ill-tempered and impatient -- something he is not normally) when he is exposed to certain things.

    Good luck and be patient, nobody likes to be out of sorts.

     
    Old 07-10-2006, 04:14 AM   #6
    ICC
    Inactive
    (female)
     
    Join Date: Jul 2006
    Posts: 3,260
    ICC HB UserICC HB UserICC HB User
    Re: Nasal steroid long term effects?

    Had to stop taking my antihistamins which ihave taken everynight for 5 years. am having a nuclear thyroid scan done wed and thurs and was told i couldn't have shellfish or antihistamines for 1 week prior to test. well by friday (day 3) without i though i would die. feel horrible. everything is itchy. asked the dr. and pharmacist what i could do to be a little more comfortable adn they both siad a nasal spray that is a steroid and not antihistamine. have been using it for 2 days and feel a little relief. have to use my asthma inhaler a couple of times a day even though i am on singulair. the only reaction i have had in the past to nasal sprays is after 2 weeks nosebleeds which is why i don't use them long term. i have never had the same reaction to inhaled steroids as those given by injection or orally. they make me crazy a long as i am on them. also whacks my diabetes out and the nasal spray has had no effect on my glucose.

     
    Old 07-10-2006, 03:51 PM   #7
    HarajukuGurl2005
    Senior Member
    (female)
     
    HarajukuGurl2005's Avatar
     
    Join Date: Apr 2005
    Posts: 271
    HarajukuGurl2005 HB User
    Re: Nasal steroid long term effects?

    i've researched that corticosteriods suppress the immune system and could create potential thyroid problems and a host of others. i used flonase until about 6 mo ago, and started it about 5 yrs ago. for some reason, it stopped working for me, and the PND came back full force and i've even tried rhinocort and nasonex. i haven't had any more infections as a result of stopping, which is a plus.

    i get injections, use vitamin c, and also astelin or claritin-d as needed. the neil med sinus rinse has been a godsend for me.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Spiriva versus steroid inhaler Katielyn Asthma 5 12-13-2007 02:38 PM
    Steroid inhaler use long term Katielyn Asthma 3 10-02-2007 02:09 PM
    Long term effects of nasal steroids/nasonex Whitedov Allergies 7 09-24-2006 08:30 PM
    Nasal Spray and Dry Eye dryeyeinFL Allergies 8 03-30-2006 01:07 PM
    Side effects with Nasonex/nasal steroid sprays Tesss Allergies 15 10-31-2005 10:46 AM
    Nasal Problem Adug Allergies 7 12-11-2004 02:50 PM
    nasal spray suggestions? stardusted Allergies 5 09-27-2004 11:55 PM
    My Nasal Problem(s) Dropspot39 Allergies 4 08-08-2004 09:48 PM
    Long term nasal steroid use zzzzlady Allergies 0 10-06-2003 08:13 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:53 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!